New Mexico, 2023

High Wind in New Mexico, May 1, 2023

May 1, 2023 · NWS EPZ · 1 event in 1 county or zone

A weak surface trough extended up along the Rio Grande Valley with very dry air in place at the low levels. Virga showers were able to develop and produced a dry microburst north of Radium Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface trough extended up along the Rio Grande Valley with very dry air in place at the low levels. Virga showers were able to develop and produced a dry microburst north of Radium Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 1, 4:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, May 1, 4:25 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
525 PM MDT Mon May 1 2023

...New AVIATION...

.SYNOPSIS...
Issued at 200 PM MDT Mon May 1 2023

Moisture will slosh into the region tonight through Wednesday
night, increasing chances for showers and a few thunderstorms
mainly along and east of the Rio Grande. Drier and gusty showers
and isolated storms are possible over southwest New Mexico.
Temperatures will remain warm. Southwest winds strengthen and
humidities crater Thursday and Friday, leading to potential for
more widespread critical fire weather conditions. The upcoming
weekend appears dry, breezy to windy and warm.

&&

.DISCUSSION...
Issued at 200 PM MDT Mon May 1 2023

Models suggest today's considerable high clouds will hang around
tonight and then at least partially clear out Tuesday. The RAP and
HRRR continue to hint at some isolated convection moving
northward out of Old Mexico into south central NM later tonight
with spotty light rain and most likely gusty winds given the sub
20 degree dewpoints over the region this afternoon. The better low
level moisture will slosh westward Tuesday into Wednesday
potentially reaching the Rio Grande Valley although it may be
rather shallow, with the deeper low level moisture along the
mountains to the east. The GFS indicates a moisture surge may move
into southwest/south central NM as the upper low along the CA
coast starts to eject into AZ and NV on Wednesday night but again
would suspect low level moisture may be somewhat lacking. Pretty
much stuck with the NBM pops for this forecast package which
seemed to have the general trends although may be a little high. A
serious drying trend commences over southwest NM by Thursday, and
low level moisture east of the Rio Grande Valley is swept out
Thursday night and Friday. Consequently, breezy to windy and dry
conditions develop with higher potential for critical fire weather
conditions. This dry southwest flow pattern persists through the
upcoming weekend. Temperatures will be seasonably warm, and
overnight lows should cool down given the dry air mass.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Mon May 1 2023

Plenty of cloud coverage tonight with Gulf moisture moving
northward into S NM/W TX. Weak convective activity ongoing south
of the border in Chihuahua will drift north overnight, leading to
isolated rain showers. Much of this will result in virga showers
due to very air surface air, leading to low precipitation, gusty
downdrafts, and surface winds up to 25 knots. Will need to monitor
TAFs for any gust fronts next few hours. CIGs likely remaining
around 10-12K FT overnight, clearing by early Tuesday morning.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Mon May 1 2023

An upper low is forecast to drop southward along the CA coast
bringing occasional bouts of stronger south to southwest winds and
brief moisture surges into southwest NM through Wednesday
evening. This will lead to potential for some dry and gusty
showers or isolated storms and elevated fire weather conditions.
One such surge in indicated by short term models for tonight
although it may be more focused up the Mesilla Valley/Rio Grande
Valley. Another may occur Wednesday night but models seem to have
more disagreement. East of the Rio Grande low level moisture will
slosh in and out, with better chances for wetting showers and
thunderstorms late Tuesday through Wednesday night, although can't
rule out a few drier storms late Tuesday. Convection chances over
the forecast area diminish rapidly Thursday from west to east as
drier and stronger southwest winds dominate. Widespread critical
fire weather conditions are possible Thursday and Friday as a
result. Dry, breezy to windy and warm weather is indicated for the
upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  62  86  59  87 /  20  10  10  10
Sierra Blanca            56  81  53  81 /  20  20  20  20
Las Cruces               57  86  54  86 /  20  10   0  10
Alamogordo               56  84  53  84 /  10  20  10  20
Cloudcroft               42  60  41  60 /  10  30  20  40
Truth or Consequences    54  83  51  83 /  10  10   0  10
Silver City              48  75  48  74 /  10  10   0   0
Deming                   51  83  49  83 /  20  10   0  10
Lordsburg                50  80  49  81 /  10  10   0   0
West El Paso Metro       59  83  58  84 /  20  10  10  10
Dell City                55  86  51  85 /  10  20  20  20
Fort Hancock             55  87  53  88 /  20  10  10  10
Loma Linda               55  79  52  78 /  20  10  10  10
Fabens                   57  87  54  87 /  20  10  10  10
Santa Teresa             55  82  54  83 /  20  10   0  10
White Sands HQ           62  84  58  83 /  20  10  10  10
Jornada Range            54  82  51  82 /  20  10  10  10
Hatch                    56  84  52  83 /  20  10   0  10
Columbus                 55  84  54  83 /  20  10   0   0
Orogrande                57  83  54  83 /  20  10  10  20
Mayhill                  47  72  43  71 /  10  30  20  40
Mescalero                46  71  43  72 /  10  40  20  40
Timberon                 44  70  43  70 /  10  30  20  30
Winston                  47  74  44  73 /  10  10   0   0
Hillsboro                52  80  49  79 /  10  10   0   0
Spaceport                54  81  50  81 /  10  10   0  10
Lake Roberts             44  75  43  75 /  10  10   0   0
Hurley                   46  79  45  79 /  10  10   0   0
Cliff                    41  82  39  82 /  10  10   0   0
Mule Creek               46  76  46  75 /  10   0   0   0
Faywood                  49  78  48  78 /  20  10   0   0
Animas                   51  81  49  81 /  10   0   0   0
Hachita                  51  82  50  81 /  10   0   0   0
Antelope Wells           49  81  48  80 /  10   0   0   0
Cloverdale               49  75  48  73 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...30-Dennhardt
Hazardous weather outlook, May 1, 6:05 AM MST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
705 AM MDT Mon May 1 2023

NMZ401>417-TXZ418>424-021315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
705 AM MDT Mon May 1 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Dona Ana County

When
May 1, 7:00 PM MST
Where
Northern Dona Ana County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A Mesonet location at the CDRRC Camp located 6 miles north-northeast of Radium Springs recorded a peak gust of 61 mph in a dry microburst.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092929.